Delaware, 2005

High Wind in Delaware, November 24, 2005

November 24, 2005 · NWS PHI · 1 event in 1 county or zone

Damaging winds occurred in New Castle County during Thanksgiving evening (the 24th) as cold air rushed into the region behind an arctic cold front. The wind gusted to 61 mph at the New Castle County Airport and knocked down several trees as well as numerous limbs and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Damaging winds occurred in New Castle County during Thanksgiving evening (the 24th) as cold air rushed into the region behind an arctic cold front. The wind gusted to 61 mph at the New Castle County Airport and knocked down several trees as well as numerous limbs and power lines. About 6,000 homes and businesses lost power. Power outages were concentrated in Hockessin, New Castle, Bear and Newark. Five poles were knocked down on U.S. Route 13 near the New Castle County Airport. Most of the power was restored by Midnight EST that night. Total power was not restored until Friday evening the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 24, 7:45 PM EST, 15 minutes earlier.

Area forecast discussion, Nov 24, 7:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
745 PM EST THU NOV 24 2005

.UPDATED...
ISSUED UPDATE TO BRING IN CAA CURRENT CONDITIONS. DOWNSLOPE WINDS
DRYING OUT MOST OF PCPN, WITH ONLY SCT SHRA IN FAR N FA. WINDS CONT
TO BE GUSTY WITH GUSTS 25 TO 35 MPH COMMON. IN PHI FA, KMPO HAD A
G45 MPH, WITH LIGHT SNOW RPTD LAST HR. OVR THE BORDER, KBWI RPTD A
G52 MPH. XPCT WND GUSTS TO BE DIMINISHING AFT MID. DP HOVERING ARND
10 DEG FAR NW AS CAA CONT. DRY AIR TO OVRSPRD FA OVRNGT.

.WX HISTORY...
ON THIS DAY IN 1812, SW WNDS OF HURRICANE FORCE SANK SHIPS AND
UNROOFED BLDGS AT KPHL AND KNYC.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430 UNTIL 11 PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ430 FROM 11 PM THURSDAY TO 5 AM
     FRIDAY.
  ...GALE WARNING FOR ANZ431-450>455 UNTIL 5 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431-450>455 FROM 5 AM FRIDAY TO 11
     AM FRIDAY.

WOODWORTH

&&

PREVIOUS AFD

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THE SOUTHWEST FLOW OF RELATIVELY MILD AIR THAT DEVELOPED OVER THE
FCST AREA THIS MORNING WILL BE REPLACED BY A WEST TO NORTHWEST FLOW
OF MUCH COLDER AIR TONIGHT AS A COLD FRONT CROSSES THE REGION LATE
THIS AFTERNOON. ALIGNED WITH THE FRONT ARE SOME SCATTERED SHOWERS
CHANGING TO SNOW SHOWERS AND STRONG GUSTY WINDS TO 40 OR 45 MPH.
AS THE FRONT HAS BEEN MOVING EAST, THE PCPN HAS BEEN SLOWLY
DISSIPATING. THIS TREND IS EXPECTED TO CONTINUE AND MOST AREAS
SHOULD BE DRY EVEN AS THE FRONT MOVES THROUGH. OVER THE NORTHERN
ZONES, THERE WILL BE SNOW SHOWERS WITH THE FRONT AND THEN BEHIND IT
AS LAKE EFFECT KEEPS SNOW SHOWERS AND FLURRIES THROUGH THE NIGHT.

WINDS GUSTS TODAY HAVE GENERALLY BEEN BELOW 45 MPH TO OUR WEST. THE
STRONGEST WINDS WERE GENERALLY WITH THE FRONT AND LNS HAD A 39 MPH
GUST. THESE WINDS SHOULD SPREAD THROUGH THE AREA WITH THE FRONT BUT
THEN DISSIPATE A BIT OVERNIGHT, ALTHOUGH WINDS WILL REMAIN GUSTY.
THEREFORE, I DONT THINK WE NEED A WIND ADVISORY. ALSO SUPPORTING
WINDS STAYING BELOW 46 MPH ARE THE WINDS ALOFT THROUGH AT LEAST 5000
FT STAY BELOW 45 KTS.

HIGH PRESSURE BUILDS OVER THE REGION FRIDAY AND FRIDAY NIGHT BEFORE
MOVING OFFSHORE DURING THE WEEKEND. THIS MEANS THE LAKE EFFECT PCPN
WILL PROBABLY BE GONE AFTER TONIGHT AND WINDS WILL ALSO SLOWLY
DIMINISH.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
BEHIND THE HIGH A SOUTHERLY FLOW OF MILDER AIR DEVELOPS EARLY IN THE
WEEK. A COLD FRONT THEN DROPS SE THROUGH THE FCST AREA EARLY
WEDNESDAY. FROM TUESDAY INTO WEDNESDAY, RAIN SHOWERS ARE POSSIBLE AS
THE SOUTHERLY FLOW HAS ENOUGH MOISTURE TO SUPPORT THEIR POTENTIAL.
THE MOISTURE DECREASES WEDNESDAY NIGHT AND THURSDAY AS DRIER AIR
RETURNS WITH HIGH PRESSURE BUILDING IN FROM THE WEST. HPC PROGS WERE
GENERALLY FOLLOWED.

&&

.AVIATION...
AS THE FRONTAL ZONES CROSSES THE AREA LATE THIS AFTERNOON,
SCATTERED RAIN/SNOW SHOWERS MAY LOWER CIGS AND VSBYS BRIEFLY
TO MVFR. OTHERWISE BKN SC 4 TO 6 THSD FT WILL BECOME SCATTERED
THIS EVENING AND THEN CLEAR AROUND OR SHORTLY AFTER MIDNIGHT.
VSBYS WILL BE UNRESTRICTED.

&&

.MARINE...
AS THE FRONT CROSSES THE MARINE AREA LATE THIS AFTERNOON AND
EVENING, WIND SPEEDS WILL INCREASE TO GALE FORCE, THEN GRADUALLY
DECREASE LATER TONIGHT INTO FRIDAY. GALE WARNINGS, IN EFFECT FOR
ALL MARINES AREAS, WILL BE CHANGED TO SMALL CRAFT ADVISORIES ON
THE UPPER BAY AT 11 PM TONIGHT, AND ON THE LOWER BAY AND OCEAN
AT 5 AM FRIDAY MORNING. WIND SPEEDS WILL CONTINUE TO DECREASE
FRIDAY. SMALL CRAFT ADVISORIES WILL BE LOWERED ON THE UPPER BAY
AT 5 AM FRIDAY MORNING AND AT 11 AM ON THE OCEAN AND LOWER BAY.

THE GALE FORCE WESTERLY WINDS WILL PRODUCE BELOW NORMAL TIDAL
DEPARTURES, BUT THE GREATEST DEVIATION IS EXPECTED TO OCCUR
AROUND THE TIME OF HIGH TIDES, THEREFORE AVERTING BLOWOUT
CONDITIONS. NEVERTHELESS, BOATERS SHOULD BE AWARE OF LOWER
THAN NORMAL WATER LEVELS AROUND THE TIMES OF LOW TIDE THIS
EVENING AND AGAIN FRIDAY MORNING.

&&

SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...RPW

MARINE...RPW
Hazardous weather outlook, Nov 24, 6:00 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST THU NOV 24 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-251100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
600 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PASS THROUGH THE REGION TODAY. SNOW
ADVISORIES HAVE BEEN POSTED FOR THE POCONOS, NORTHWEST NEW JERSEY,
THE LEHIGH VALLEY, AND BERKS COUNTY. PLEASE REFER TO PHIWSWPHI
(KPHI WWUS41) FOR MORE INFORMATION.

TEMPERATURES WILL BEGIN TO FALL THIS AFTERNOON AS THE COLD FRONT
PUSHES OFF THE COAST. WINDS WILL ALSO BE ON THE INCREASE. OVERNIGHT
LOWS WILL DROP INTO THE TEENS AND TWENTIES. WINDS COULD GUST AS
HIGH AS 45 MPH LATER TODAY AND INTO TONIGHT. WIND CHILL VALUES
ARE EXPECTED TO DROP INTO THE SINGLE DIGITS AND TEENS BY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KRUZDLO

In the hours before

Special weather statement, Nov 24, 2:20 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EST THU NOV 24 2005

NJZ001-007-008-PAZ054-055-060>062-250300-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON
220 PM EST THU NOV 24 2005

...GUSTY WINDS AND COLDER TEMPERATURES ON THEIR WAY...

THREE SEPARATE LOW PRESSURE SYSTEMS OVER NEW YORK...NORTHERN
PENNSYLVANIA AND EAST OF BOSTON WILL CONSOLIDATE INTO ONE OVER NEW
ENGLAND LATE THIS AFTERNOON AND PROCEED INTO THE SAINT LAWRENCE
VALLEY TONIGHT. ITS COLD FRONT HAS MOVED THROUGH AND TEMPERATURES
WILL CONTINUE TO FALL AND BE BELOW FREEZING ACROSS MUCH OF THE AREA
BY EARLY THIS EVENING. THIS WILL LEAD TO OVERNIGHT LOWS IN THE TEENS
ACROSS MUCH OF THE AREA. WINDS WILL CONTINUE TO BE GUSTY AND REACH
UP TO 45 MPH LATE THIS AFTERNOON AND EARLY THIS EVENING. WINDS ARE
EXPECTED TO DIMINISH TONIGHT...BUT STILL BE STRONG ENOUGH TO PRODUCE
WIND CHILL VALUES DOWN INTO THE SINGLE NUMBERS.

THE STRONG WINDS COMBINED WITH PASSING SNOW SHOWERS AND FLURRIES
WILL MAKE TRAVELING MORE DIFFICULT LATE THIS AFTERNOON AND
EVENING. IN ADDITION WITH TEMPERATURES FALLING BELOW
FREEZING...ANY WET SPOTS OR MELTING SNOW ON UNTREATED ROADWAYS
WILL BECOME SLIPPERY. PLEASE BE WARY FOR CHANGING ROAD CONDITIONS
AND WHILE TRAVELING ON SECONDARY AND TERTIARY ROADS LATE THIS
AFTERNOON AND EVENING. THE WORST TRAVELING CONDITIONS ARE EXPECTED
TO BE OVER THE HIGHER TERRAIN OF THE POCONOS AND NORTHWEST NEW
JERSEY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE
FOR THE LATEST FORECASTS.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ067>071-
250300-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...
SANDY HOOK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
220 PM EST THU NOV 24 2005

...GUSTY WINDS AND COLDER TEMPERATURES ON THEIR WAY...

THREE SEPARATE LOW PRESSURE SYSTEMS OVER NEW YORK...NORTHERN
PENNSYLVANIA AND EAST OF BOSTON WILL CONSOLIDATE INTO ONE OVER NEW
ENGLAND LATE THIS AFTERNOON AND PROCEED INTO THE SAINT LAWRENCE
VALLEY TONIGHT. ITS COLD FRONT IS MOVING THROUGH AND TEMPERATURES
WILL CONTINUE TO FALL AND BE BELOW FREEZING ACROSS MUCH OF THE AREA
BETWEEN 8 PM AND MIDNIGHT TONIGHT. OVERNIGHT LOWS ACROSS MUCH OF THE
AREA WILL BE AROUND 20 DEGREES. WINDS WILL BECOME GUSTY AND REACH UP
TO 45 MPH LATE THIS AFTERNOON AND EARLY THIS EVENING. WINDS ARE
EXPECTED TO DIMINISH OVERNIGHT...BUT STILL BE STRONG ENOUGH TO
PRODUCE WIND CHILL VALUES DOWN INTO THE TEENS.

SNOW SHOWERS AND FLURRIES MIGHT MAKE FOR SLIPPERY TRAVELING
CONDITIONS FARTHER NORTH ACROSS NORTHWEST NEW JERSEY AND FROM THE
LEHIGH VALLEY AND BERKS COUNTY NORTHWARD IN EASTERN PENNSYLVANIA.

IF DRIVING LATE THIS AFTERNOON AND EVENING...PLEASE BE WARY WHILE
DRIVING ON BRIDGES AND OVERPASSES. THERE HAVE BEEN SEVERAL WINDY
DAYS DURING THE PAST MONTH AND WITH THE LOST LEAVES, THERE SHOULD BE
LESS TREE LIMB DAMAGE AND POWER OUTAGES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST FORECASTS.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, New Castle

When
November 24, 8:00 PM EST to 10:00 PM EST
Where
New Castle forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480439.